FDA Warns Zithromax May Cause Fatal Irregular Heart Rhythm

The FDA is warning that the antibiotic azithromycin (Zithromax), can cause a potentially fatal irregular heart rhythm in some patients.  The New England Journal of Medicine reported last May on the risk of cardiovascular death from different antibacterial drugs.  Azithromycin, which is made by Pfizer Inc and is also sold by generic drugmakers, had a higher rate of death.  The FDA states the drug can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal heart rhythm known as prolonged QT interval, in which the timing of the heart’s contractions becomes irregular.  The risk is higher in people with low levels of potassium or  magnesium, a slower than normal heart rate, or people who take certain drugs used to treat abnormal heart rhythms, or arrhythmias.

FDA’s full warning: Zithromax (azithromycin): FDA Statement on risk of cardiovascular death

About The Author

Laura Hack

Laura Hack

Laura Hack is a paralegal with Terrell • Hogan. She has been with the firm since 1996 and has worked primarily for Wayne Hogan. She is an experienced Paralegal with 30+ years of working in the law practice industry. Skilled in Appeals, Civil Trial Litigation Support, Torts, Trial Practice, and Pleadings.